Dear Dr. Roach: I have severe allergies to pollen every spring. I have been tested many times and get allergy injections once a week. These seem to help, but what relieves all of my symptoms for the season is an 80-mg Kenalog injection once a year at the beginning of March. I question whether I can stop the allergy shots altogether and just get the Kenalog injection. I’ve asked my allergy doctor about this, and he indicates that I should stay on the regular allergy shots. Besides the complete allergy relief I get from the steroid shot, I get good side effects — increased energy, and it seems to relieve 75 per cent of my lower-back pain, at least for a couple of months. My second question is, how often can a person take this steroid injection without harm? I’m 63 and am in great shape.
I don’t recommend steroid injections such as triamcinolone (Kenalog) at all for seasonal allergies. They certainly are effective, but the absorption is unpredictable.
The potential side effects are serious, and there is no way to get rid of the injected steroid if side effects occur. Serious side effects include elevations in blood pressure and blood sugar (occasionally converting borderline high blood sugars to overt diabetes), loss of bone strength and mental status changes, including acute psychosis.
You report good side effects, but you might be having significant side effects without knowing it.
A good response to systemic steroids, whether by injection or by oral steroids such as prednisone, predicts a good response to topical nasal steroids, which have far fewer side effects.
Dear Dr. Roach: I have taken a thyroid supplement since it was first prescribed for me, nearly 30 years ago. The dose has changed from time to time as the lab work would indicate. My dosage has been 75 micrograms for the past several years.
A year ago, my thyroid stimulating-hormone reading was 5.21 and my T4 free was 1.37. My physician at that time requested a second blood test before ordering a change in dosage. I had not taken my levothyroxine the morning of the first test, but did take it prior to the second test, which had results in the normal range. That physician has since left, and my new doctor recently ordered lab work. Prior to going for the blood draw, I did take levothyroxine. The readings were TSH 5.60 and 1.69 T4 free, both higher than the normal range. When I asked about them, the assistant said they were not high enough for the doctor to be concerned.
Would these latest readings cause you to order a retest or a change in medication? Those two items appeared alone on the last page of the report, and I am suspicious that the doctor may have missed looking at that page.
TSH is a hormone produced by the pituitary gland that regulates the amount of thyroid hormone released. When the gland makes too much (as in Graves’ disease), TSH levels are low. If the gland can’t make enough (as in Hashimoto’s hypothyroidism), TSH is high. If TSH and thyroxine (T4) are high, it could be that the pituitary is making too much (usually from a tumour). However, your levels are very close to the normal range. I would recommend a recheck at your next visit. There are other causes, such as a recent change in thyroxine dose, but normal variation in hormone levels and in the lab is most likely.
Readers may email questions to ToYourGoodHealth@med.cornell.edu.